Looking for members thoughts on these and the difference. I have been on both after a MVA and I have a very bad neck/back injury. Started w/ Flexeril (liked it, but couldn't take during the day,as I have small kids and it made me VERY sleepy!) Then I was put on Skelaxin and I feel like that does nothing( 800mg. 3x day) I could take 2 at one time and still...nothing? I think I'm going to ask to go back on Flexeril(for bed time) to reduce my pain and spasms)
Hi and sorry about your neck/back injury. Flexeril does work a lot better. I was on it for 9 months. It wasn't too hard to get off of. Skelaxin didn't work as well for me either but did work some as I felt it after I got of of it. For short term I would take Flexeril at night (5mg). Apparently Skelaxin doesn't work for you.Flexeril only works for 3 weeks then it is a sleeping pill really. I would go on an off as needed.
Skelaxin also doesn't work for me, however, it works quite well for my dad (who has a back problem with muscle spasms). Flexeril works pretty well for me, but like you, it makes me VERY sleepy. My prescription for it calls for three a day - but believe me, if I were to take 3 in a day, I wouldn't get out of bed!
I've also tried Soma and that also worked pretty well for me and was not as sedating (for me anyway) as the flexeril. I do think the flexeril is a little better than the Soma was as far as helping wiht pain/spasms.
Good to hear from you but sorry about your issues the Muscle Spasms and medications to relieve it.
Tizanidine is used to relieve the spasms and increased muscle tone caused by multiple sclerosis (MS ). Apparently it is being used "off label" to treat your muscle spasms... unless you have MS and I have forgotten that fact. It is a short acting agent and is usually prescribed two or more often three times a day. There are multiple drug interactions associated with Tizanidine such as Cipro so be sure to remember this when or if a new med is added to your regimen. I have no personal information on it's effectiveness.
I tried numerous muscle relaxants. They often left me feeling " hung over" and depressed. I was ready to give up on any of them. It took my physician three years to convince me to try Diazepam due to all the baggage and bad connotations that are associated with this drug. However it is the only thing that relieves my muscle spasms and does not present side effects. I don't take it often, an average of once a week... sometimes more. I am very aware of the dangers connected to the use of the drug so I am cautious.
I hope you'll share with us how effective this drug is for you. I'll be interested to know how well it works. We are all different and respond differently to medications. I wish you well and hope you'll be more active on our forum.
Just a thought... but if this is used more often in MS patients you may want to post your question in our MS Forum. There should be more specific information there. I'll look forward to your updates.
I have also tried Soma and it didn't do much for my myofacial pain and muscle spasms. I can't see how people would want to abuse them.
I have been on Flexeril for 7 years. I take one 10 mg tablet 3 times a day. Back in the day before my pain worsened due to DDD progression, all I took for pain was Flexeril. My neurosurgeon at the time advised me to take the 3 10 mg doses all at once at night before bed if the muscle spasms and tightness weren't going away with the regular daily doses. He said do it on a Friday or a Saturday because it will be VERY HARD for me to get out of bed the next morning. And indeed it was!! BUT, it loosened my back tremendously and the spasms were minimized for several days. It felt so good to hear my back cracking and the knots releasing, it was amazing!!!
I haven't taken 3 at night for over 5 years as my pain worsened and I now take morphine and oxycodone along with an antidepressant, gabapentin, and valium for all my ailments. I have noticed that now that 7 years have passed while still on flexeril, the drowsiness is very mild and lasts only for a short while shortly after taking the medicine. Sometimes I don't notice any drowsiness after I take it. So there is a good chance that the drowsiness will go away or lessen over time.
Unfortunately they don't loosen my muscles as much as or not at all like they used to. BUT, they still minimize the amount of spasms I have to endure in any given day and that is VERY NICE as those can be very painful (I know all of you what I am talking about). I use a theracane and perform self accupressure to loosen the muscles in my back perodically.
I have noticed that since I started extended release morphine for DDD/Lumbar radiculopathy that the morphine stiffens my muscles and I have read that as a potential side effect. This aspect can be frustrating as it brings on pain. If I take 1 mg of valium at night with my nighttime morphine dose, I don't wake up as stiff but over time I feel the stiffness coming back despite the valium added at night. Has anyone else experienced this? The stiffness is so bad in the mornings lately that I have to take 1 OTC aleve and this helps quite a bit but I don't take any more than just one aleve a day because of the high blood pressure I have (I take meds to control this too).
Anyways, I think you will find flexeril will work well for your pain over the long term despite some slight reductions in effectiveness that you may notice over the long term.
Luckily, I don't have MS. I have injuries due to a bad mva. Herniated discs in neck and back. Although, sometimes I feel like I have all the symptoms of ms. Anyway, day 3 of the new muscle relaxer, Tizanidine and it really helps me sleep. I'm not really sure if my body feels any better, yet. But, it def knocks you out. I would not drive on this and I seem to have a high tolerance for meds. I keep people informed on this drug has it starts to really kick in.....I hope.
I have had flexeril 10mg which seemed to help a little with the muscle pains in my neck. I think i am immune to most medicines as i could take 2 flexerils and go to work and not even feel drowsy at all.I just got switched to metaxalone 800mg and i cant say if they are better or worse than flexeril as they dont seem to affect me either. I am afraid to take more than two since they are 800mg but it might affect me, if it doesnt work i think i will switch back to flexeril as i feel safer taking a higher dose, honestly just because of the size of the metaxalone pills, which i know means nothing but I heard flexeril is the strongest so if something will help maybe that will. I feel jealous of everyone who gets tired or even feels anything from these pills. I was even on 6 gabapentin 300mg a day and it did absolutely nothing. same with celebrex and cymbalta. I have had two carpal tunnel release surgerys, probably 7 EMG tests which now say i am fine, an upper body MRI and the only thing that gives me temporary relief is lidocane/toridol trigger point injections to my neck, which only lasts for a few hours. I kind of diagnosed myself with my chiroprator after seeing every "specialist" in the area that just want to do more sugery. When my MD presses a certain area on my neck, it makes my arm go numb, and that is where she injects me. hopefully PT and stregnth training will help because nothing else has.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.